Colorado, 2005

Debris Flow in Colorado, September 10, 2005

September 10, 2005 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall caused mudslides to run across Rio Blanco County Road 5 at several locations between Rio Blanco and the junction of Rio Blanco County Road 26. Mud and debris 1 to 2 feet deep were deposited on the road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall caused mudslides to run across Rio Blanco County Road 5 at several locations between Rio Blanco and the junction of Rio Blanco County Road 26. Mud and debris 1 to 2 feet deep were deposited on the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 10, 12:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 10, 12:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT SAT SEP 10 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
DRIER AIR SWEEPING THROUGH THE FORECAST AREA THIS AFTERNOON ON THE
HEELS OF THE STRONG MID LEVEL SHORTWAVE WHICH PASSED THROUGH THE
REGION LAST NIGHT. MORNING SOUNDING REVEALED A STRONG CAPPING
INVERSION OVERHEAD...WITH ONLY A FEW CU POPPING UP ACROSS THE
AREA. CLEAR TO MOSTLY CLEAR CONDITIONS WL PREVAIL TONIGHT...ALTHOUGH
GRADIENT WINDS EXPECTED TO ENHANCE LOCAL DRAINAGE WINDS WHICH WL
HELP TO KEEP MINS FROM PLUNGING TONIGHT. HAVE HELD OFF ON ANY FREEZE
HIGHLIGHTS FOR THE HIGHER VALLEYS...ALTHOUGH A FEW LOCATIONS WL SEE
READING NEAR 32.  LITTLE CHANGE EXPECTED THROUGH SUNDAY NIGHT WITH
CLEAR SKIES AND SEASONAL TEMPS CONTINUING.  SOME MOISTURE TRIES TO
WORK NORTHWARD INTO THE FOUR CORNERS REGION LATE SUNDAY AFTERNOON...
AND HAVE INCREASED CLOUD COVER TO ACCOUNT FOR THIS.  ANOTHER PUSH
OF COOLER AIR WL ARRIVE MONDAY AFTERNOON AS ANOTHER WAVE BREAKS OUT
OF THE MAIN PACNW TROUGH AND SENDS A COLD FRONT THROUGH THE REGION.
INCREASE IN MOISTURE OVER THE NORTHERN ZONES AND LOW POPS REMAINS
REASONABLE.  BREEZY TO WINDY CONDITIONS WL PREVAIL THROUGH THE
PERIOD...AND WITH THE LOW LEVELS DRYING OUT...CONCERN WL AGAIN
SHIFT TO FIRE WEATHER.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...MODEL ALIGNMENT OK
WITH AN OPEN TROUGH DEPICTED DROPPING FROM CENTRAL CALIF TO THE
GREAT BASIN AND SOUTH CALIF BY WEDNESDAY AND THEN BEGINNING TO FILL
ON THURSDAY. AFTER THAT WEAK RIDGING TAKES OVER FOR FRIDAY.

SOUTHWEST FLOW BECOMES MORE WESTERLY WEDNESDAY WITH A WAVE PASSING
THE NORTHCENTRAL MOUNTAINS. ONCE THIS WAVE IS THROUGH A DRY
SOUTHWEST FLOW SETS UP AGAIN WITH NEAR TO ABOVE NORMAL TEMPS BACK
IN THE FORECAST. ONLY MINOR CHANGES TO CURRENT PACKAGE. CROWLEY/21

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/DJC
Hazardous weather outlook, Sep 10, 4:35 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 AM MDT SAT SEP 10 2005

COZ001>014-017>023-UTZ022>025-027>029-111130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
535 AM MDT SAT SEP 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

LOCALIZED FOG IS POSSIBLE EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED LATE DAY THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS
SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PRINGLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Yampa River Basin

When
September 10, 2:00 PM MST to 4:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474224.